Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Finite amplitude vibrations of a neo-Hookean oscillator


Author: Millard F. Beatty
Journal: Quart. Appl. Math. 44 (1986), 19-34
MSC: Primary 73D35; Secondary 33A15
DOI: https://doi.org/10.1090/qam/840440
MathSciNet review: 840440
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The problem of the finite amplitude, horizontal oscillatory motion of a mass attached to a neo-Hookean rubber spring and supported by a fixed, ideally smooth and rigid horizontal surface is solved exactly in terms of the Heuman lambda and beta functions. Therefore, the period of the oscillations may be computed from tables of values of the complete lambda function. It is proved that the ratio of the amplitude-dependent frequency of any finite amplitude motion to the constant frequency of the small amplitude vibration of the same oscillator depends only on the assigned initial data. Therefore, the ratio is universal for every neo-Hookean oscillator regardless of its stiffness or of its design parameters. Upper and lower bounds for this ratio also are provided. Moreover, it is proved for assigned initial data, that the normalized amplitude of the vibrations is invariable for every neo-Hookean oscillator, and all energy curves are reduced to a single constant energy trajectory determined by the initial data alone. The slingshot effect that occurs for a slender neo-Hookean rubber cord also is described, and all results are illustrated graphically.


References [Enhancements On Off] (What's this?)

  • [1] Millard F. Beatty, Finite amplitude oscillations of a simple rubber support system, Arch. Rational Mech. Anal. 83 (1983), no. 3, 195–219. MR 701902, https://doi.org/10.1007/BF00251508
  • [2] M. F. Beatty and A. C. Chow, Free vibrations of a loaded rubber string, Int. J. Nonlinear Mech. 19 69-81, (1984)
  • [3] Carl Heuman, Tables of complete elliptic integrals, J. Math. Phys. Mass. Inst. Tech. 20 (1941), 127–206. MR 0003572, https://doi.org/10.1002/sapm1941201127
  • [4] A. C. Chow, Some dynamical problems in rubber elasticity, M. S. Thesis, University of Kentucky, Lexington (1981)
  • [5] A. C. Chow and M. F. Beatty, Finite motion of a body supported by a Mooney-Rivlin rubber spring (to appear)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73D35, 33A15

Retrieve articles in all journals with MSC: 73D35, 33A15


Additional Information

DOI: https://doi.org/10.1090/qam/840440
Article copyright: © Copyright 1986 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website